Pop quiz: cardiac arrhythmia from an herbal medicine

November 20, 2014, 11:35 pm

Fu_Zi★★★☆☆

Life-threatening cardiovascular toxicity following ingestion of Chinese herbal medicine. Martinez A et al. Emerg Med Australas 2014 Oct;26:512-13.

Abstract

This case report describes a 46-year-old Chinese woman in Melbourne who presented with peri-oral and facial paresthesias, gastronintestinal disturbance (nausea, vomiting, diarrhea,  abdominal pain,) tachycardia and hypotension. She also had decreased level of consciousness and ventricular tachycardia. Symptoms started 30 minutes after ingesting a Chinese herbal medicine.

The following is a pop quiz based on this presentation. Click on the question to reveal the answer.

The differential diagnosis of this presentation includes cardiac glycoside poisoning from plants such as lily of the valley, foxglove, and oleander. However, many Chinese medicine such as Fu Zi contain aconite (wolfsbane or monkshood), which can also present with gastrointestinal, cardiac, and neurologic manifestations. Other Chinese preparations that contain aconite include “Chuan Wu” and “Cao Wu.”

Aconite alkaloids maintain sodium channels in an open position,  interfering with  transmission and impairing normal function of excitable cardiac and neurological tissue. It also has a muscarinic effect on the vagus nerve.

Neurological: peri-oral and facial numbness and tingling, muscle weakness

Cardiovascular: hypotension, bradycardia, tachycardia, ventricular arrhythmias

Gastrointestinal: nausea, vomiting, diarrhea, abdominal pain

There is no specific readily available text to diagnosis aconite exposure. The diagnosis should be suspected in a patient who presents with a history of exposure to a plant or herbal medicine, and has cardiovascular, neurological, and gastrointestinal signs and symptoms.

Since there is no specific antidote good supportive care is essential. Some anecdotal reports suggest but do not prove that it is reasonable to use amiodarone and flecanide for ventricular arrhythmias.

In 2010, Lakvir Kaur Singh — the so-called “curry killer” — was convicted in a London court of murdering her lover by lacing his curry dinner with aconite.


Related posts:

Aconite killer convicted

Aconite: a modern case with an ancient poison

 

 

2 Comments:

  1. Guy Weinberg Says:

    CNS + CV toxicity, including hypotension, arrhythmias and bradycardia/asystole remind me of bupivacaine toxicity. Aconitine’s log D at 7.4 = 1.62, suggesting to me that ILE might be a reasonable approach. Anyone care to do a rat study?

  2. Leon Says:

    Dr. Weinberg:

    Aconitine is fat-soluble, so ILE could quite possibly be beneficial. Fortunately, severe aconitine toxicity is relatively rare.